Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Lower bounds on volumes of hyperbolic Haken 3-manifolds


Authors: Ian Agol, Peter A. Storm and William P. Thurston; with an appendix by Nathan Dunfield
Journal: J. Amer. Math. Soc. 20 (2007), 1053-1077
MSC (2000): Primary 58Jxx, 57Mxx
DOI: https://doi.org/10.1090/S0894-0347-07-00564-4
Published electronically: May 31, 2007
MathSciNet review: 2328715
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove a volume inequality for 3-manifolds having $ C^{0}$ metrics ``bent'' along a surface and satisfying certain curvature conditions. The result makes use of Perelman's work on the Ricci flow and geometrization of closed 3-manifolds. Corollaries include a new proof of a conjecture of Bonahon about volumes of convex cores of Kleinian groups, improved volume estimates for certain Haken hyperbolic 3-manifolds, and a lower bound on the minimal volume of orientable hyperbolic 3-manifolds. An appendix compares estimates of volumes of hyperbolic 3-manifolds drilled along a closed embedded geodesic with experimental data.


References [Enhancements On Off] (What's this?)

  • 1. Ian Agol, Lower bounds on volumes of hyperbolic Haken 3-manifolds, arXiv:math.GT/ 9906182.
  • 2. -, Volume change under drilling, Geom. Topol. 6 (2002), 905-916 (electronic). MR 1943385 (2004e:57021)
  • 3. Michael Atiyah, Quantum field theory and low-dimensional geometry, Progr. Theoret. Phys. Suppl. (1990), no. 102, 1-13 (1991), Common trends in mathematics and quantum field theories (Kyoto, 1990). MR 1182158 (95f:57050)
  • 4. Thierry Aubin, Some nonlinear problems in Riemannian geometry, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 1998. MR 1636569 (99i:58001)
  • 5. Laurent Bessières, Sur le volume minimal des variétés ouvertes, Ann. Inst. Fourier (Grenoble) 50 (2000), no. 3, 965-980. MR 1779901 (2001g:53064)
  • 6. Gérard Besson, Gilles Courtois, and Sylvestre Gallot, Lemme de Schwarz réel et applications géométriques, Acta Math. 183 (1999), no. 2, 145-169. MR 1738042 (2001c:53038)
  • 7. Hubert L. Bray, Proof of the Riemannian Penrose inequality using the positive mass theorem, J. Differential Geom. 59 (2001), no. 2, 177-267. MR 1908823 (2004j:53046)
  • 8. Martin Bridgeman, Bounds on volume increase under Dehn drilling operations, Proc. London Math. Soc. (3) 77 (1998), no. 2, 415-436. MR 1635161 (99f:57019)
  • 9. Chun Cao and G. Robert Meyerhoff, The orientable cusped hyperbolic $ 3$-manifolds of minimum volume, Invent. Math. 146 (2001), no. 3, 451-478. MR 1869847 (2002i:57016)
  • 10. Huai-Dong Cao and Xi-Ping Zhu, A complete proof of the Poincaré and geometrization conjectures--application of the Hamilton-Perelman theory of the Ricci flow, Asian J. Math. 10 (2006), no. 2, 165-492. MR 2233789
  • 11. Marc Culler and Peter B. Shalen, Volumes of hyperbolic Haken manifolds. I., Inventiones Mathematicae 118 (1994), no. 2, 285-329. MR 1292114 (95g:57023)
  • 12. D. B. A. Epstein and A. Marden, Convex hulls in hyperbolic space, a theorem of Sullivan, and measured pleated surfaces, Analytical and geometric aspects of hyperbolic space (Coventry/Durham, 1984), London Math. Soc. Lecture Note Ser., vol. 111, Cambridge Univ. Press, Cambridge, 1987, pp. 113-253. MR 903852 (89c:52014)
  • 13. Michael Freedman, Joel Hass, and Peter Scott, Least area incompressible surfaces in $ 3$-manifolds, Invent. Math. 71 (1983), no. 3, 609-642. MR 695910 (85e:57012)
  • 14. Michael H. Freedman, Alexei Kitaev, Chetan Nayak, Johannes K. Slingerland, Kevin Walker, and Zhenghan Wang, Universal manifold pairings and positivity, Geom. Topol. 9 (2005), 2303-2317 (electronic). MR 2209373 (2006k:57080)
  • 15. David Gabai and William H. Kazez, Group negative curvature for $ 3$-manifolds with genuine laminations, Geom. Topol. 2 (1998), 65-77 (electronic). MR 1619168 (99e:57023)
  • 16. David Gabai, G. Robert Meyerhoff, and Nathaniel Thurston, Homotopy hyperbolic 3-manifolds are hyperbolic, Ann. of Math. (2) 157 (2003), no. 2, 335-431. MR 1973051 (2004d:57020)
  • 17. Oliver Goodman, Snap: a computer program for studying arithmetic invariants of hyperbolic 3-manifolds, www.ms.unimelb.edu.au/$ \sim$snap.
  • 18. Richard S. Hamilton, Non-singular solutions of the Ricci flow on three-manifolds, Comm. Anal. Geom. 7 (1999), no. 4, 695-729. MR 1714939 (2000g:53034)
  • 19. Joel Hass, Acylindrical surfaces in 3-manifolds, Michigan Mathematical Journal 42 (1995), no. 2, 357-365. MR 1342495 (96c:57031)
  • 20. Joel Hass, J. Hyam Rubinstein, and Shicheng Wang, Boundary slopes of immersed surfaces in 3-manifolds, J. Differential Geom. 52 (1999), no. 2, 303-325. MR 1758298 (2001h:57023)
  • 21. Joel Hass and Peter Scott, The existence of least area surfaces in $ 3$-manifolds, Trans. Amer. Math. Soc. 310 (1988), no. 1, 87-114. MR 965747 (90c:53022)
  • 22. Craig D. Hodgson and Steven P. Kerckhoff, Universal bounds for hyperbolic Dehn surgery, Ann. of Math. (2) 162 (2005), no. 1, 367-421. MR 2178964 (2006g:57031)
  • 23. William H. Jaco and Peter B. Shalen, Seifert fibered spaces in $ 3$-manifolds, Mem. Amer. Math. Soc. 21 (1979), no. 220, viii+192. MR 539411 (81c:57010)
  • 24. Klaus Johannson, Homotopy equivalences of $ 3$-manifolds with boundaries, Lecture Notes in Mathematics, vol. 761, Springer, Berlin, 1979. MR 551744 (82c:57005)
  • 25. Bruce Kleiner and John Lott, Notes on Perelman's papers, arXiv:math.DG/0605667.
  • 26. Marc Lackenby, The volume of hyperbolic alternating link complements, Proc. London Math. Soc. (3) 88 (2004), no. 1, 204-224, with an appendix by Ian Agol and Dylan Thurston. MR 2018964 (2004i:57008)
  • 27. Bernhard Leeb, $ 3$-manifolds with(out) metrics of nonpositive curvature, Invent. Math. 122 (1995), no. 2, 277-289. MR 1358977 (97g:57015)
  • 28. Pengzi Miao, Positive mass theorem on manifolds admitting corners along a hypersurface, Adv. Theor. Math. Phys. 6 (2002), no. 6, 1163-1182 (2003). MR 1982695 (2005a:53065)
  • 29. Yosuke Miyamoto, Volumes of hyperbolic manifolds with geodesic boundary, Topology 33 (1994), no. 4, 613-629. MR 1293303 (95h:57014)
  • 30. John W. Morgan, On Thurston's uniformization theorem for three-dimensional manifolds, The Smith conjecture (New York, 1979), Academic Press, Orlando, FL, 1984, pp. 37-125. MR 758464
  • 31. John W. Morgan and Gang Tian, Ricci flow and the poincaré conjecture, 2006, arXiv:math.DG/0607607, preprint.
  • 32. Walter D. Neumann and D. Zagier, Volumes of hyperbolic three-manifolds, Topology 24 (1985), 308-332. MR 815482 (87j:57008)
  • 33. Grisha Perelman, Ricci flow with surgery on three-manifolds, arXiv:math.DG/0303109.
  • 34. -, The entropy formula for the Ricci flow and its geometric applications, arXiv: math.DG/0211159.
  • 35. Andrew Przeworski, A universal upper bound on density of tube packings in hyperbolic space, J. Differential Geom. 72 (2006), no. 1, 113-127. MR 2215457 (2007b:57030)
  • 36. Michael Reed and Barry Simon, Methods of modern mathematical physics. IV. Analysis of operators, Academic Press [Harcourt Brace Jovanovich Publishers], New York, 1978. MR 0493421 (58:12429c)
  • 37. Richard Schoen, Estimates for stable minimal surfaces in three-dimensional manifolds, Seminar on minimal submanifolds, Ann. of Math. Stud., vol. 103, Princeton Univ. Press, Princeton, NJ, 1983, pp. 111-126. MR 795231 (86j:53094)
  • 38. Richard M. Schoen, Variational theory for the total scalar curvature functional for Riemannian metrics and related topics, Topics in calculus of variations (Montecatini Terme, 1987), Lecture Notes in Math., vol. 1365, Springer, Berlin, 1989, pp. 120-154. MR 994021 (90g:58023)
  • 39. Takashi Shioya and Takao Yamaguchi, Volume collapsed three-manifolds with a lower curvature bound, Math. Ann. 333 (2005), no. 1, 131-155. MR 2169831 (2006j:53050)
  • 40. Miles Simon, Deformation of $ C\sp 0$ Riemannian metrics in the direction of their Ricci curvature, Comm. Anal. Geom. 10 (2002), no. 5, 1033-1074. MR 1957662 (2003j:53107)
  • 41. Teruhiko Soma, The Gromov invariant of links, Invent. Math. 64 (1981), no. 3, 445-454. MR 632984 (83a:57014)
  • 42. Peter A. Storm, Hyperbolic convex cores and simplicial volume, arXiv:math.GT/0409312.
  • 43. William P. Thurston, The geometry and topology of 3-manifolds, Lecture notes from Princeton University, 1978-80.
  • 44. È. B. Vinberg, Volumes of non-Euclidean polyhedra, Uspekhi Mat. Nauk 48 (1993), no. 2(290), 17-46. MR 1239859 (94h:52012)
  • 45. Jeffery Weeks, SnapPea: A computer program for creating and studying hyperbolic 3-manifolds, www.geometrygames.org.

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 58Jxx, 57Mxx

Retrieve articles in all journals with MSC (2000): 58Jxx, 57Mxx


Additional Information

Ian Agol
Affiliation: Department of Mathematics, Computer Science, and Statistics, University of Illinois at Chicago, 322 SEO, m/c 249, 851 S. Morgan St., Chicago, Illinois 60607-7045
Address at time of publication: Department of Mathematics, University of California at Berkeley, 970 Evans Hall #3840, Berkeley, California 94720-3840
Email: agol@math.uic.edu, ianagol@gmail.com

Peter A. Storm
Affiliation: Department of Mathematics, Stanford University, Building 380, 450 Serra Mall, Stanford, California 94305-2125
Email: storm@math.stanford.edu

William P. Thurston
Affiliation: Department of Mathematics, Cornell University, 310 Malott Hall, Ithaca, New York 14853-4201
Email: wpt@math.cornell.edu

Nathan Dunfield
Affiliation: Department of Mathematics, 253-37, Caltech, Pasadena, California 91125
Address at time of publication: (August 1, 2007) Department of Mathematics, University of Illinois at Urbana-Champaign, 1409 W. Green Street, Urbana, Illinois 61801
Email: dunfield@caltech.edu, nathan@dunfield.info

DOI: https://doi.org/10.1090/S0894-0347-07-00564-4
Received by editor(s): June 30, 2005
Published electronically: May 31, 2007
Additional Notes: The first author was partially supported by NSF grant DMS-0204142 and the Sloan Foundation
The second author was partially supported by an NSF postdoctoral fellowship
The third author was partially supported by the NSF grant DMS-0343694
The last author was partially supported by the NSF grant DMS-0405491 and the Sloan foundation
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society